Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
194 Doctors are Online

Bronchitis, chest burning, headache, labored breathing. Do I need a different reflux medication?

User rating for this question
Very Good
Answered by

Pediatrician, Infectious Diseases
Practicing since : 2005
Answered : 1528 Questions
I am a healthy, athletic, nonsmoking, 40 year old male. I have been having problems for about a month. I had a severe case of bronchitis and was treated with antibiotics (azithromycin) and prednisone. the bronchitis improved, but in a few days I have developed a burning/stinging sensation in my chest, throat and ears. I can't tell if the burning is in my esophigus or my lungs. I am also getting headaches from want ever is going on. Nothing I have try will make this condition go away. I have been treated for reflux with prevacid, prilosec, and antacids with no results. I have also been treated for oral thrush with Nystatin and I have been taking acidophilus. This is not working either. I am now about half-way through another round of azithomycin (zpac) for possible infection. Nothing is working. My breathing is somewhat labored at times because of this. If it is reflux, why will it not respond to the meds. Do I need a different reflux medication. If it is a fungal infection why hasn't the Nystatin worked. I even thought this could be an allergy. If it is an allergy, what medication can I take to stop it. I am getting worried because nothing I do has improved my condition. Please help.
Posted Mon, 30 Apr 2012 in GERD
Answered by Dr. Hema Yadav 3 hours later
Hello .
Thanks for posting your query.
Your symptoms can be due to acid reflux or superadded fungal infection as a sideeffectof steroids (prednisone).
The treatment you are undergoing is appropriate for the mentioned conditions.
Ideally if it's reflux or fungal cause then you should have got relief by now as the medications you have taken are effective in such cases.
If still you have no relief then it is advisable to undergo further investigations to confirm the diagnosis, like endoscopy and barium meal scan to rule out esophagitis, High resolution ct scan of chest, and blood tests like complete blood picture and esr to rule out allergy.
In case some allergy is detected you might require a course of anti histaminics like levocetrizine, mast cell stabilisers like monteleukast and if resistant then steroids.
You can discuss this with your treating physician and based on the reports he might refer you to a gastroenterologist or allergist (whichever needed as per probable diagnosis)
Please do not worry as some times stress itself can trigger an allergy or hormonal imbalance causing worsening of the symptoms.
Hope I have answered your query.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor